Hail, Woodford
- When
- May 28, 10:07 PM CST to 10:08 PM CST
- Where
- Woodford County, Minonk
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.900, -89.030
A cold front triggered scattered thunderstorms across central Illinois during the evening of May 28th into the early morning hours of May 29th. Many of the storms produced hail, with up to ping pong ball-sized stones being reported in Rosamond in Christian County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered thunderstorms across central Illinois during the evening of May 28th into the early morning hours of May 29th. Many of the storms produced hail, with up to ping pong ball-sized stones being reported in Rosamond in Christian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 7:59 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 859 PM CDT MON MAY 28 2012 .DISCUSSION... ISSUED 859 PM CDT MON MAY 28 2012 STORMS ARE FINALLY PROGRESSING ACROSS OUR NORTHWEST COUNTIES... AS THE COLD FRONT MOVES INTO NW IL. NO SEVERE WEATHER IS EXPECTED IN ANY OF OUR COUNTIES...ESPECIALLY THE LONGER WE GET AFTER SUNSET. ONE MODERATELY STRONG STORM PRODUCED PEA SIZE TO HALF INCH HAIL AND KNOCKED DOWN A FEW 2" BRANCHES IN WESTERN KNOX COUNTY. OTHERWISE...THE REST OF THE INITIAL PHASE OF STORMS HAVE REMAINED WEAKER THAN THAT BASED ON RADAR AND GROUND TRUTH. WE UPDATED THE POPS AND WEATHER TO PUT THE PRIMARY FOCUS FOR SHOWERS/STORMS BEFORE 06Z WEST OF I-55...AND AFTER 06Z EAST OF I-55...BASED ON TIMING THE LINE OF CONVECTION AHEAD OF THE COLD FRONT. THE SOUTHERN EXTENT OF THE LINE WILL BE A TOUGH CALL...AND SOME AREAS MAY GET MISSED BY A BREAK IN THE LINE. THEREFORE WE ONLY WENT WITH LIKELY POPS IN THE FAR NORTHWEST COUNTIES THIS EVENING...WITH CHANCE/SLIGHT CHANCE POPS EVERYWHERE ELSE OVERNIGHT. LOW TEMPS WILL BE A BIT TRICKY...AND WILL BE TIED TO HOW SOON THE COLD AIR ARRIVES BEHIND THE COLD FRONT. IT APPEARS THAT MAINLY OUR NW COUNTIES WILL SEE THE AFFECTS OF THE COLDER AIR BEFORE SUNRISE...AND WE HAVE UPPER 50S AND LOW 60S ACROSS THAT AREA ALREADY. SKY CONDITIONS WILL ONLY BE CLOUDY IN THE FEW HOURS SURROUNDING THE PASSAGE OF ANY SHOWERS/STORMS. OTHERWISE SKIES SHOULD RETURN TO MOSTLY CLEAR CONDITIONS BEHIND THE COLD FRONT. WE CAN NOT RULE OUT SOME LIGHT FOG IN OUR NW AREAS AROUND SUNRISE IN AREAS THAT RECEIVED RAIN TONIGHT. BUT IT SHOULD BE WEAK ENOUGH TO NOT HAVE TO INCLUDE IN THE GRIDS/FORECAST. AN EARLIER FORECAST UPDATE WAS SENT FOR THE EVENING GRIDS...AND NO ADDITIONAL UPDATE IS NEEDED AT THIS TIME. SHIMON && .AVIATION... ISSUED 644 PM CDT MON MAY 28 2012...FOR THE 00Z TAFS THE COLD FRONT WILL MOVE ACROSS THE TERMINALS TONIGHT...REACHING PIA BTWN 01Z-02Z...PROGRESSING EASTWARD OVER THE OTHER TERMINALS REACHING CMI BTWN 06Z-07Z. THE FRONT IS MAKING SLOW PROGRESS...AND STORMS HAVE NOT BEEN MAINTAINING INTENSITY FOR VERY LONG. WE DO HAVE SOME ELEVATED INSTABILITY AVAILABLE FOR THE STORMS...BUT THE OVERALL SOUNDING IS JUST TOO DRY TO SUPPORT LONG LIVED STORMS/SUPERCELLS. SOME ISOLATED STRONG WIND GUSTS AND SMALL HAIL WILL BE POSSIBLE FROM THE STRONGEST STORMS THIS EVENING...BUT STORM INTENSITY WILL DROP AFTER 02Z-03Z. WE KEPT VCTS IN ALL TAFS FOR 3-4 HOUR WINDOWS...BUT CONFIDENCE OF STORMS HITTING ANY SITE BESIDES PIA IS LOW. SHORT LIVED IFR/VLIFR WILL BE POSSIBLE AT PIA...OTHERWISE MVFR MAY BE AS LOW AS THE OTHER TERMINAL SITES GO WITH ANY SHOWERS/STORMS. WINDS WILL REMAIN SW AT 12-14KT UNTIL FROPA WHEN WINDS VEER TO THE NW. W-NW WINDS WILL INCREASE ON TUESDAY TO 12-16KT...AS COOLER AND DRIER AIR ARRIVES. SHIMON && .CLIMATE... ISSUED 315 AM CDT MON MAY 28 2012 RECORD HIGH TEMPERATURES FOR TODAY... BLOOMINGTON 94/1895 CHAMPAIGN 94/1991 DECATUR 94/1991+ EFFINGHAM 91/1991+ GALESBURG 93/2006 LINCOLN 94/2006 PEORIA 95/2006 SPRINGFIELD 94/2006 GEELHART && .PREV DISCUSSION... ISSUED 259 PM CDT MON MAY 28 2012 MAIN CONCERNS THIS PACKAGE INCLUDE CHC OF PCPN TONIGHT AS THE FRONT MOVES ACROSS THE AREA AND ANOTHER CHC OF PCPN THUR THROUGH FRIDAY NIGHT. MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT IN THE SHORT TERM...BUT DIFFER IN THE EXTENDED WITH THE LOCATION OF AN UPPER LEVEL LOW PRSS THAT SLOWLY MOVES ACROSS THE REGION THROUGH THE WEEKEND. A BLEND OF THE SHORT TERM MODELS LOOKS GOOD WHILE A COMPROMISE OF THE LONG TERM MODELS SEEMS BEST FOR NOW. SHORT TERM...TONIGHT THROUGH THURSDAY FRONT STILL LOCATED BACK IN IOWA AND MO AND MOVING INTO SOME MID 60S DEWPOINT AIR IN WESTERN IL. IN ADDITION...SHOWERS AND ISOLATED STORMS MOVED THROUGH THE WESTERN HALF OF THE CWA EARLIER THIS MORNING AND THEN DISSIPATED. SATELLITE LOOP SEEMS TO SHOW AN AREA OF ENHANCED CU IN PARTS OF EASTERN AND CENTRAL IL MOVING EAST. HOWEVER...THIS BOUNDARY IS MOVING INTO A LESS FAVORABLE AIRMASS WHERE DEWPTS ARE LOWER. SO APPEARS DEVELOPMENT FOR THUNDERSTORMS LATE THIS AFTERNOON AND INTO THIS EVENING SEEMS BETTER WITH THE FRONT BACK WEST. THIS BEING POSSIBLE...WILL KEEP CHC AND LIKELY POPS GOING ACROSS THE AREA THIS EVENING AND THEN TAPER THEM FROM WEST TO EAST AS THE FRONT MOVES EAST DURING THE EVENING AND INTO THE OVERNIGHT HOURS. MAY HAVE TO ISSUE FORECAST WITH A PRE-FIRST PERIOD TO ACCOUNT FOR POSSIBLE LATE AFTERNOON CONVECTION. BEYOND TONIGHT...DRY WEATHER IS EXPECTED ACROSS THE AREA TOMORROW THROUGH WED NIGHT AS COOL CANADIAN AIR MOVES INTO THE AREA FROM THE NORTHWEST. BY WED NIGHT...ANOTHER WEATHER SYSTEM WILL BE DEVELOPING IN THE SOUTHERN PLAINS AND BEGIN TO MOVE TOWARD THE AREA FOR THE REMAINDER OF THE WEEK. BY THUR THIS SYSTEM SHOULD BE JUST TO THE SOUTHWEST OF THE REGION AND SHOULD BRING LIKELY PCPN TO THE AREA FOR THURSDAY. MODEL FORECASTS SEEM TO INDICATE THE LOW PRSS AREA WILL MOVE NORTHEAST ACROSS THE STATE. PCPN TYPE SHOULD MAINLY BE SHOWERS...BUT ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. ABOVE NORMAL TEMPS WILL CONTINUE TOMORROW BEHIND THE COMING FRONT DUE TO THE COOLER AIR HOLDING BACK UNTIL WED AND LATER IN THE WEEK. GUIDANCE NUMBERS LOOK OK AT THE MOMENT. LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE LOW PRESS AREA WILL MOVE NORTHEAST ACROSS THE REGION AND INTO THE GRT LKS REGION THUR NIGHT. THE SPEED AT WHICH THIS SYSTEM MOVES AWAY FROM IL DIFFERS IN THE MODELS. THE ECMWF IS QUICKER THAN THE GFS. HOWEVER...BOTH MODELS LINGER SOME OF THE PCPN BACK IN THE AREA AS REGION REMAINS IN NORTHWEST FLOW AND SFC CYCLONIC FLOW THROUGH FRIDAY NIGHT. SO WILL KEEP CHC POPS SOMEWHERE IN THE CWA THROUGH THEN. THEN EXPECTING DRY WEATHER SAT THROUGH SUNDAY NIGHT AS RIDGING RETURNS FOR THE WEEKEND. MODELS THEN DIFFER FOR MONDAY AS THE GFS TRIES TO BRING ANOTHER FRONT ACROSS THE AREA AND THE ECMWF IS DRY. ANY PCPN WOULD BE ACROSS THE NORTHERN 2-THIRDS OF THE CWA...SO WILL JUST HAVE SMALL CHC POPS IN THAT AREA FOR NOW. TEMPS WILL REMAIN BELOW NORMAL FOR FRI AND SAT BUT THEN WARM BACK TO NORMAL AND THEN ABOVE NORMAL SUNDAY THROUGH MONDAY. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 340 PM CDT MON MAY 28 2012 ILZ027>031-036>038-040>045-047>053-291100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT- STARK-TAZEWELL-WOODFORD- 340 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...SHOULD THEY DEVELOP...WITH DAMAGING WIND GUSTS OR LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 6 PM AND 10 PM. ILZ046-054>057-061>063-066>068-071>073-291100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM- JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION- 340 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE FRONT TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH GUSTY WINDS AND SMALL HAIL WILL REMAIN POSSIBLE WITH THESE STORMS IN THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY BETWEEN 8 PM AND MIDNIGHT. HJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 817 PM CDT MON MAY 28 2012 ILZ027>029-290215- KNOX-PEORIA-STARK- 817 PM CDT MON MAY 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX...NORTHWESTERN PEORIA AND STARK COUNTIES UNTIL 915 PM CDT... AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...OR 7 MILES SOUTHEAST OF GALESBURG...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VICTORIA... WILLIAMSFIELD... ELMORE... LAURA... WEST JERSEY... BRIMFIELD... OTHER LOCATIONS AFFECTED INCLUDE...DAHINDA...SNAKE DEN HOLLOW... MONICA AND DUNCAN. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4121 8965 4084 8965 4074 9036 4100 9043 TIME...MOT...LOC 0117Z 252DEG 27KT 4088 9023 SHIMON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
821 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 S KNOXVILLE 40.86N 90.29W
05/28/2012 M0.50 INCH KNOX IL TRAINED SPOTTER
AT INTERSECTION OF CR 8 AND CR 26
0814 PM HAIL KNOXVILLE 40.91N 90.29W
05/28/2012 M0.25 INCH KNOX IL MESONET
&&
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
938 PM CDT MON MAY 28 2012
ILZ027-029-036-037-041-290345-
FULTON-KNOX-MASON-PEORIA-TAZEWELL-
938 PM CDT MON MAY 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR FULTON...NORTHERN MASON...
SOUTHEASTERN KNOX...SOUTHERN PEORIA AND WESTERN TAZEWELL COUNTIES
UNTIL 1045 PM CDT...
AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF NEW PHILADELPHIA...OR 15
MILES NORTHWEST OF LEWISTOWN...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM. SMALL BRANCHES MAY BE TORN FROM TREES DUE TO THE STRONG WINDS.
LOCATIONS IMPACTED INCLUDE...
CUBA...
FAIRVIEW...
ST. DAVID...
CANTON...
FARMINGTON...
TRIVOLI...
OTHER LOCATIONS AFFECTED INCLUDE...MARIETTA...SMITHFIELD...
ELLISVILLE...FIATT...NORRIS AND BANNER.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4067 9045 4072 9015 4071 8999 4074 8998
4079 8967 4047 8958 4025 9045 4043 9046
TIME...MOT...LOC 0238Z 259DEG 28KT 4054 9034
SHIMONThe Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 04:07 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374588, 374589, 374590, 374591, 374592, 374593, 374594, 374595.